Colorado, 2010

Flash Flood and Debris Flows in Colorado, August 19, 2010

August 19, 2010 · NWS GJT · 3 events in 3 counties and zones

Heavy rainfall, with up to two inch per hour rates, resulted in numerous reports of flooding across western Colorado including the Gunnison River which rapidly rose in the Gunnison River Gorge. The excess rainfall also caused several mud slides which temporarily closed area highways.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall, with up to two inch per hour rates, resulted in numerous reports of flooding across western Colorado including the Gunnison River which rapidly rose in the Gunnison River Gorge. The excess rainfall also caused several mud slides which temporarily closed area highways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 19, 3:28 AM MST, 11 hours 2 minutes earlier.

Area forecast discussion, Aug 19, 3:28 AM MST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 AM MDT THU AUG 19 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
DEEP SUBTROPICAL MOISTURE CONTINUES TO STREAM OVER THE REGION THIS
MORNING AND WILL REMAIN IN PLACE THROUGHOUT THE DAY. MORNING
CONVECTION ASSOCIATED WITH WEAK WAVE LIFTING NORTHEAST ACROSS
WESTERN COLORADO WILL GRADUALLY COME TO AN END. HOWEVER...SECOND
ROUND OF CONVECTION ROLLS IN BY LATE MORNING AS STRONGER WAVE OVER
SOUTHERN UTAH EJECTS NORTHEAST AS KICKING PACIFIC TROUGH MOVES INTO
THE GREAT BASIN. THIS WILL BRING ANOTHER ROUND OF STRONG HEAVY RAIN
PRODUCING THUNDERSTORMS TO THE SOUTHERN TWO-THIRDS OF THE FORECAST
AREA. PRECIPITABLE WATER VALUES EXPECTED TO CLIMB TO NEAR 1.5 INCHES
TODAY AND MANY AREAS ACROSS EASTERN UTAH AND WESTERN COLORADO REMAIN
SATURATED FROM HEAVY RAINS OVER THE PAST FEW DAYS. WITH ADDITIONAL
HEAVY RAINFALL LIKELY...WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH
THROUGH 9 PM THIS EVENING.

THE PACIFIC TROUGH ROLLS THROUGH OVERNIGHT...WITH DRY AND STABLE
CONDITIONS SWEEPING IN FROM THE WEST FOR FRIDAY AND FRIDAY NIGHT.
HAVE BUMPED POPS UP FOR TODAY AND THIS EVENING...THEN CUT VALUES BACK
QUITE A BIT FOR FRIDAY AND FRIDAY NIGHT WITH ONLY ISOLATED DIVIDE
CONVECTION EXPECTED.

TEMPERATURES WILL BE COOLER TODAY DUE TO CLOUD COVER AND CONVECTIVE
ACTIVITY MOVING THROUGH. DRY CONDITIONS ON FRIDAY AND LESS CLOUD
COVER WILL RESULT IN A QUICK WARM-UP WITH READINGS REBOUNDING TO
MORE SEASONAL NORMS.

.LONG TERM...SATURDAY THROUGH THURSDAY...
MODELS CONTINUE HAVE FAIRLY GOOD CONSISTENCY THROUGH THE WEEKEND AND
INTO THE FIRST PORTION OF NEXT WEEK. UPPER RIDGE AXIS AMPLIFIES AND
SHIFTS EAST IN RESPONSE TO A PAC TROUGH MOVING INLAND. MOISTURE
WILL INCREASE UNDER SOUTHWESTERLY FLOW ALOFT. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE AND RAINFALL INTENSITY EACH
DAY THROUGH MONDAY. INCREASED POPS SUNDAY NIGHT INTO MONDAY AS
NOCTURNAL PRECIPITATION IS INDICATED WITH ABUNDANT MOISTURE AND
UPPER LEVEL SUPPORT FROM THE SOUTHERN PART OF THE TROUGH. THE
TROUGH WILL TRACK OVER THE NORTHERN ROCKIES MONDAY ALTHOUGH
ADDITIONAL SHORTWAVES MOVE AROUND THE NORTHWEST PART OF THE HIGH
AND OVER THE CWA. WILL START TO DRY THE FORECAST MONDAY NIGHT WITH
LINGERING PRECIPITATION OVER THE MOUNTAINS ESPECIALLY SOUTH AND
SOUTH CENTRAL AS MOISTURE LINGERS. THE RIDGE SLIDES SLIGHTLY WEST
AND ALLOWS ADDITIONAL MOISTURE TO PUSH UNDERNEATH. WILL KEEP
CURRENT FORECAST TREND WITH AFTERNOON AND EVENING STORMS THROUGH THE
REST OF THE WEEK.

&&

.AVIATION...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
EASTERN UTAH AND WESTERN COLORADO THROUGH THIS EVENING.
EXPECT AREAS OF MVFR TO IFR CONDS IN HEAVY RAIN FROM PASSING
THUNDERSTORMS. DRIER AIR ARRIVES LATE TONIGHT...WITH VFR CONDITIONS
ANTICIPATED ACROSS THE ENTIRE AREA BY MIDDAY FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....JDC
LONG TERM......AS
AVIATION.......JDC
Hazardous weather outlook, Aug 19, 4:45 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU AUG 19 2010

COZ001>014-017>023-UTZ022>025-027>029-201145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU AUG 19 2010

...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR MUCH OF EASTERN
UTAH AND WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE SLOWLY NORTHEAST ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY.
THE HEAVY RAINFALL MAY LEAD TO FLASH FLOODING...ESPECIALLY NEAR STEEP
TERRAIN...SLOT CANYONS AND NORMALLY DRY CREEKS AND ARROYOS. AS A
RESULT...A FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 9 PM THIS
EVENING FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEB SITE AT
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
FROM SUNDAY THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY RAINFALL AS
SOON AS POSSIBLE.

JDC

In the hours before

Local storm report, Aug 19, 2:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      CANYONLANDS NP          38.40N 109.88W
08/19/2010                   SAN JUAN           UT   PARK SERVICE

            SEVERAL INCHES OF WATER FLOODED THE ISLAND IN THE SKY
            VISITOR CENTER BASEMENT. FLOODING WAS ALSO REPORTED OVER
            SHAFER CANYON OVERLOOK RD. HALF INCH HAIL ACCOMPANIED
            THE HEAVY RAIN. CURRENTLY RAINING LIGHTLY.

&&

EVENT NUMBER GJT1000661

MCS
Special weather statement, Aug 19, 2:09 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT THU AUG 19 2010

COZ002-013-192200-
CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-
309 PM MDT THU AUG 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO BLANCO AND NORTHERN
GARFIELD COUNTIES UNTIL 400 PM MDT...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF MEEKER...OR 37 MILES NORTHWEST
OF GLENWOOD SPRINGS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Aug 19, 2:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      CANYONLANDS NP          38.40N 109.88W
08/19/2010                   SAN JUAN           UT   PARK SERVICE

            SEVERAL INCHES OF WATER FLOODED THE ISLAND IN THE SKY
            VISITOR CENTER BASEMENT. FLOODING WAS ALSO REPORTED OVER
            SHAFER CANYON OVERLOOK RD. HALF INCH HAIL ACCOMPANIED
            THE HEAVY RAIN. TOTAL RAINFALL SO FAR OF 1.05 INCHES.
            CURRENTLY RAINING LIGHTLY.

&&

CORRECTED REMARKS

EVENT NUMBER GJT1000661

MCS

The radar

The Grand Junction radar (KGJX), 87 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 debris flow, 1 flash flood. Local standard time, as filed.

Debris Flow, Paradox Valley / Lower Dolores River Basin

When
August 19, 2:30 PM MST to 3:30 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Newspaper
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Heavy rain induced mud slides were reported along Highway 145 near Norwood.

Debris Flow, Gore and Elk Mountains/Central Mountain Valleys

When
August 19, 3:30 PM MST to 4:30 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Newspaper
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Several heavy rain induced mud slides were reported between Redstone and McClure Pass which prompted the temporary closure of Highway 133 in both directions. The largest slide in the area was reported by local law enforcement to be four to six feet deep which covered 100 yards of the highway.

Flash Flood, Montrose

When
August 19, 4:00 PM MST to 6:00 PM MST
Where
Montrose County, 6.39 mi ENE of Olathe to 10.79 mi E of Olathe
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.628, -107.867

Heavy rainfall resulted in the Gunnison River stage rapidly rising about 4 feet through the BLM's Gunnison Gorge Wilderness Area. Numerous camp sites and trail heads were destroyed or covered in debris and boulders to the point that they were no longer usable. The movement of boulders and silt significantly changed the characteristic of the Gunnison River in a number of places, such as the Miracle Mile rapids where rapids no longer exist. Six river runners were trapped at the T-Dyke boater site during the event. Numerous small fish were killed by the flash flood.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354661, 354660, 252683.